Skip to main content

The PSNet Collection: All Content

The AHRQ PSNet Collection comprises an extensive selection of resources relevant to the patient safety community. These resources come in a variety of formats, including literature, research, tools, and Web sites. Resources are identified using the National Library of Medicine’s Medline database, various news and content aggregators, and the expertise of the AHRQ PSNet editorial and technical teams.

Search All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
PSNet Original Content
Additional Filters
Displaying 1 - 20 of 126 Results
Alqahtani N. J Eval Clin Pract. 2022;28:1037-1049.
Insulin-related errors result in nearly 100,000 emergency department visits annually in the United States, with 30% resulting in hospitalization. It is unclear if published guidelines and strategies for reducing these errors have been effective; therefore, this review sought to identify interventions to reduce insulin errors in home and hospital settings. Three themes emerged: technology, education, and policy. Understanding these findings may help clinicians and patients to decrease insulin administration errors and help researchers develop and evaluate future studies targeting insulin-related errors.
Ayalew MB, Spark MJ, Quirk F, et al. Int J Clin Pharm. 2022;44:860-872.
Patients with diabetes, particularly those taking multiple medications, are at increased for medication adverse events. In this review of nearly 200 studies of potentially inappropriate prescribing (PIP) for patients with diabetes, several types of PIPs occurred: contraindication, omission, incorrect dosing, drug-drug interaction, inappropriate drug selection, and unnecessary drug therapy.

Farnborough, UK: Healthcare Safety Investigation Branch; July 7, 2022.

Misuse of insulin pens contributes to never events associated with diabetic medication therapy in hospitalized patients. This investigation of an injurious insulin extraction workaround culminated in recommendations to improve insulin administration safety including the explicit use of pen devices to administer U-500 insulin.
McKay C, Schenkat D, Murphy K, et al. Hosp Pharm. 2022;57:689-696.
Insulin is a high-alert medication due to heightened risk for serious patient harm if administered incorrectly. This review presents types of common errors (e.g., wrong patient, cross-contamination), pros and cons of potential dispensing strategies, and the impact of organizational factors (e.g., workflows, cost) on safe dispensing. Additionally, the authors make recommendations for dispensing, taking organization factors into account.
WebM&M Case August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to compile the ‘best possible medication history’, and how pharmacy staff roles and responsibilities can reduce medication errors.

Lawson SA, Hornung LN, Lawrence M, et al. Pediatrics. 2022;149:e2020004937.
Insulin is a high-risk medication and can contribute to adverse events in pediatric patients. This paper describes one children’s hospital’s experience implementing a new standardized medication administration process for insulin and the impact on insulin-related adverse drug events (ADEs). Findings indicate that implementation of a PRN (i.e., “as needed”) ordering process and clinician education decreased insulin-related ADEs and reduced the time between blood glucose checks and insulin administration.

Farnborough, UK: Healthcare Safety Investigation Branch; February 2, 2022.

Weight-calculation errors can result in pediatric patient harm as they affect medication prescribing, dispensing, and administration accuracy. This report examines factors contributing to a computation mistake that resulted in a child receiving a 10-fold anticoagulant overdose over a 3-day period. Areas of focus for improvement include use of prescribing technology, and the double-check as an error barrier.

ISMP Medication Safety Alert! Acute care edition. December 2, 2021;(24)1-4.

Insulin is a high-alert medication that requires extra attention to safely manage blood sugar levels in chronic or acutely ill patients. This alert highlights look-alike/sound-alike packaging, delayed medication reconciliation, and dietary monitoring gaps as threats to safe insulin administration in emergencies. Recommendations for improvement are provided for both general in-hospital, and post-discharge care.
WebM&M Case April 28, 2021

A 24-year-old woman with type 1 diabetes presented to the emergency department with worsening abdominal pain, nausea, and vomiting. Her last dose of insulin was one day prior to presentation. She stopped taking insulin because she was not tolerating any oral intake. The admitting team managed her diabetes with subcutaneous insulin but thought the patient did not meet criteria for diabetic ketoacidosis (DKA), but after three inpatient days with persistent hyperglycemia, blurred vision, and altered mental status, a consulting endocrinologist diagnosed DKA.

Geller AI, Conrad AO, Weidle NJ, et al. Pharmacoepidemiol Drug Saf. 2021;30:573-581.
The Institute for Safe Medication Practices (ISMP) classifies insulin as a high-risk medication. This study examines insulin mix-up errors that resulted in emergency department visits or other serious adverse events. Most cases of medication mix-up involved rapid-acting insulin. Recommended prevention strategies include increased patient education and human factors engineering.
Gurwitz JH, Kapoor A, Garber L, et al. JAMA Intern Med. 2021;181:610-618.
High-risk medications have the potential to cause serious patient harm if not administered correctly. In this randomized trial, a pharmacist-directed intervention (including in-home assessment by a clinical pharmacist, communication with the primary care team, and telephone follow-up) did not result in a lower rate of adverse drug events or medication errors involving high-risk drug classes during the posthospitalization period.
Wei ET, Koh E, Kelly MS, et al. J Am Pharm Assoc (2003). 2020;60:e76-e80.
Insulin is a high-risk medication that can lead to harm if administered incorrectly. This article describes four cases highlighting the importance of providing appropriate education on injectable antidiabetic medications, common diabetes-related medication errors in primary care, identifying patients who may be at high risk and ways to prevent these errors.    
Ho S, Stamm R, Hibbs M, et al. Jt Comm J Qual Patient Saf. 2019;45:814-821.
Recent guidelines from the Institute for Safe Medication Practices have warned of the risk of blood-borne disease transmission associated with insulin pen sharing in hospitalized patients and provide recommendations for safe practices.  This paper describes the impact on insulin pen sharing after the implementation of safe practice recommendations (e.g., label redesign, patient-specific bar coding on pens) at a quaternary academic medical center. Institutional efforts resulted in a less frequent pen-sharing events and a decrease in latent errors found during medication drawer audits, such as retained pens after discharge and illegible or missing label. 
Bain A, Silcock J, Kavanagh S, et al. BMJ Open Qual. 2019;8:e000655.
Medication errors involving insulin are common, particularly in hospitals and at point-of-care transfers. Using a continuous improvement methodology, a multidisciplinary project team carried out three “plan-do-study-act" cycles to introduce locally tailored insulin discharge prescribing guidance. Adherence to the guidelines improved from an average of 50% to 99% after introduction of a poster and then checklist forms of the guidelines. This small, qualitative study in one hospital diabetes ward suggests that small iterative changes can improve insulin discharge prescription quality. A PSNet primer expands on the topic of medication reconciliation. 
WebM&M Case March 1, 2019
Seen in the emergency department, a man with insulin-dependent diabetes mellitus had not taken insulin for 3 days. His blood glucose levels were in the 800s with an anion-gap acidosis and positive beta hydroxybutyrate. While awaiting an ICU bed for treatment of diabetic ketoacidosis, the patient received fluids, an insulin drip was started, and blood glucose levels were monitored hourly. When lab results showed he was improving, the team decided to convert his insulin drip to subcutaneous long-acting insulin.
Wong A, Rehr C, Seger DL, et al. Drug Saf. 2019;42:573-579.
Although clinical decision support is intended to improve safety, decision support alerts often result in alert fatigue and overrides. This prospective observational study examined overrides for exceeding the maximum dose of a medication in the intensive care unit. Researchers determined that insulin was the most frequent medication for which a maximum dosage alert was overridden. In almost 90% of cases, the overrides were deemed clinically appropriate. The authors conclude that more intelligent clinical decision support for medication dosing is needed to balance safety with alert fatigue in the intensive care unit. A past PSNet perspective discussed the challenges of implementing effective medication decision support systems.
Mohr H, Weiss M. Associated Press. November 27, 2018.
Usability issues, poor design, and lack of effective instruction hinder safe use of medical equipment. This news article reports on problems associated with ambulatory use of insulin pumps submitted to a Food and Drug Administration database.